Ocular hypersensitivitiy to topical vancomycin in a case of chronic endophthalmitis

Jinn Jong Hwu, Ko Hua Chen, Wen-Ming Hsu, Jui Yang Lai, Yen Shien Li

Research output: Contribution to journalArticle

13 Citations (Scopus)

Abstract

Purpose: To report a case of ocular allergy to topical vancomycin eye drops. Methods: Interventional case report. Results: A 76-year-old man presented with progressive itching, soreness, and burning sensations, photophobia, and tearing in his left eye 3 days after completing 2 weeks of treatment with 5% vancomycin eye drops. He had been suffering for the previous 2 years from chronic recurrent endophthalmitis and secondary glaucoma associated with cataract surgery in his left eye. He denied any history of drug or food allergy. Examination by slit-lamp microscope showed left periorbital skin erosive rash, marked hyperemia of conjunctiva, central epithelial defect, corneal stromal edema, and Descemet membrane striae. Vancomycin skin tests were positive. The patient's symptoms resolved after discontinuing vancomycin eye drops and responded well to systemic corticosteroids, antihistamines, and topical corticosteroid treatments. Teicoplanin treated his endophthalmitis successfully. Conclusion: A case of hypersensitivity to topical vancamycin was reported. Patients who receive topical vancomycin should be informed of this possible adverse effect and instructed to contact their ophthalmologists if allergic reactions occur.

Original languageEnglish
Pages (from-to)754-756
Number of pages3
JournalCornea
Volume24
Issue number6
DOIs
Publication statusPublished - Aug 1 2005
Externally publishedYes

Fingerprint

Endophthalmitis
Vancomycin
Ophthalmic Solutions
Hypersensitivity
Adrenal Cortex Hormones
Descemet Membrane
Corneal Edema
Teicoplanin
Drug Hypersensitivity
Photophobia
Food Hypersensitivity
Conjunctiva
Histamine Antagonists
Hyperemia
Pruritus
Exanthema
Skin Tests
Glaucoma
Cataract
Therapeutics

Keywords

  • Endophthalmitis
  • Ocular hypersensitivity
  • Propionibacterium acnes
  • Skin test
  • Vancomycin

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Ocular hypersensitivitiy to topical vancomycin in a case of chronic endophthalmitis. / Hwu, Jinn Jong; Chen, Ko Hua; Hsu, Wen-Ming; Lai, Jui Yang; Li, Yen Shien.

In: Cornea, Vol. 24, No. 6, 01.08.2005, p. 754-756.

Research output: Contribution to journalArticle

Hwu, Jinn Jong ; Chen, Ko Hua ; Hsu, Wen-Ming ; Lai, Jui Yang ; Li, Yen Shien. / Ocular hypersensitivitiy to topical vancomycin in a case of chronic endophthalmitis. In: Cornea. 2005 ; Vol. 24, No. 6. pp. 754-756.
@article{cb2f9790114849a2999b490296da9e8f,
title = "Ocular hypersensitivitiy to topical vancomycin in a case of chronic endophthalmitis",
abstract = "Purpose: To report a case of ocular allergy to topical vancomycin eye drops. Methods: Interventional case report. Results: A 76-year-old man presented with progressive itching, soreness, and burning sensations, photophobia, and tearing in his left eye 3 days after completing 2 weeks of treatment with 5{\%} vancomycin eye drops. He had been suffering for the previous 2 years from chronic recurrent endophthalmitis and secondary glaucoma associated with cataract surgery in his left eye. He denied any history of drug or food allergy. Examination by slit-lamp microscope showed left periorbital skin erosive rash, marked hyperemia of conjunctiva, central epithelial defect, corneal stromal edema, and Descemet membrane striae. Vancomycin skin tests were positive. The patient's symptoms resolved after discontinuing vancomycin eye drops and responded well to systemic corticosteroids, antihistamines, and topical corticosteroid treatments. Teicoplanin treated his endophthalmitis successfully. Conclusion: A case of hypersensitivity to topical vancamycin was reported. Patients who receive topical vancomycin should be informed of this possible adverse effect and instructed to contact their ophthalmologists if allergic reactions occur.",
keywords = "Endophthalmitis, Ocular hypersensitivity, Propionibacterium acnes, Skin test, Vancomycin",
author = "Hwu, {Jinn Jong} and Chen, {Ko Hua} and Wen-Ming Hsu and Lai, {Jui Yang} and Li, {Yen Shien}",
year = "2005",
month = "8",
day = "1",
doi = "10.1097/01.ico.0000154386.43732.b5",
language = "English",
volume = "24",
pages = "754--756",
journal = "Cornea",
issn = "0277-3740",
publisher = "Lippincott Williams and Wilkins",
number = "6",

}

TY - JOUR

T1 - Ocular hypersensitivitiy to topical vancomycin in a case of chronic endophthalmitis

AU - Hwu, Jinn Jong

AU - Chen, Ko Hua

AU - Hsu, Wen-Ming

AU - Lai, Jui Yang

AU - Li, Yen Shien

PY - 2005/8/1

Y1 - 2005/8/1

N2 - Purpose: To report a case of ocular allergy to topical vancomycin eye drops. Methods: Interventional case report. Results: A 76-year-old man presented with progressive itching, soreness, and burning sensations, photophobia, and tearing in his left eye 3 days after completing 2 weeks of treatment with 5% vancomycin eye drops. He had been suffering for the previous 2 years from chronic recurrent endophthalmitis and secondary glaucoma associated with cataract surgery in his left eye. He denied any history of drug or food allergy. Examination by slit-lamp microscope showed left periorbital skin erosive rash, marked hyperemia of conjunctiva, central epithelial defect, corneal stromal edema, and Descemet membrane striae. Vancomycin skin tests were positive. The patient's symptoms resolved after discontinuing vancomycin eye drops and responded well to systemic corticosteroids, antihistamines, and topical corticosteroid treatments. Teicoplanin treated his endophthalmitis successfully. Conclusion: A case of hypersensitivity to topical vancamycin was reported. Patients who receive topical vancomycin should be informed of this possible adverse effect and instructed to contact their ophthalmologists if allergic reactions occur.

AB - Purpose: To report a case of ocular allergy to topical vancomycin eye drops. Methods: Interventional case report. Results: A 76-year-old man presented with progressive itching, soreness, and burning sensations, photophobia, and tearing in his left eye 3 days after completing 2 weeks of treatment with 5% vancomycin eye drops. He had been suffering for the previous 2 years from chronic recurrent endophthalmitis and secondary glaucoma associated with cataract surgery in his left eye. He denied any history of drug or food allergy. Examination by slit-lamp microscope showed left periorbital skin erosive rash, marked hyperemia of conjunctiva, central epithelial defect, corneal stromal edema, and Descemet membrane striae. Vancomycin skin tests were positive. The patient's symptoms resolved after discontinuing vancomycin eye drops and responded well to systemic corticosteroids, antihistamines, and topical corticosteroid treatments. Teicoplanin treated his endophthalmitis successfully. Conclusion: A case of hypersensitivity to topical vancamycin was reported. Patients who receive topical vancomycin should be informed of this possible adverse effect and instructed to contact their ophthalmologists if allergic reactions occur.

KW - Endophthalmitis

KW - Ocular hypersensitivity

KW - Propionibacterium acnes

KW - Skin test

KW - Vancomycin

UR - http://www.scopus.com/inward/record.url?scp=23044514315&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=23044514315&partnerID=8YFLogxK

U2 - 10.1097/01.ico.0000154386.43732.b5

DO - 10.1097/01.ico.0000154386.43732.b5

M3 - Article

C2 - 16015099

AN - SCOPUS:23044514315

VL - 24

SP - 754

EP - 756

JO - Cornea

JF - Cornea

SN - 0277-3740

IS - 6

ER -